Naloxone Awareness Month
The opioid overdose crisis in Colorado continues to worsen. The major factor driving the increase is a surge in the use of fentanyl, a powerful opioid that greatly increases the chances of an overdose.
State leaders continue to urge Coloradans to learn more about naloxone, a safe medication that can reverse an opioid overdose and save lives.
Gov. Jared Polis has once again proclaimed August to be Naloxone Awareness Month, showing the state’s commitment to the effort. The Colorado Consortium for Prescription Drug Abuse Prevention is working with government agencies and community groups to raise awareness of the crisis and to teach people about naloxone, which is an important tool that can reduce the number of deaths.
A Mounting Crisis
This is a critical time for Colorado as opioid overdose deaths continue to rise. One key factor is illegally manufactured fentanyl, which has become more prevalent and plays a part in more deaths. According to the CDC, fentanyl is between 50 and 100 times more potent than morphine. Statistics show how the crisis has worsened.
Initially, small amounts of fentanyl were added to other drugs such as heroin, and many of the people killed may not have been aware that their drugs were laced with fentanyl. But now experts believe more people are knowingly using the drug, either on its own or in combination with other drugs.
While fentanyl has deepened the overdose crisis, it is not the only opioid that is killing people. Heroin and misused prescription drugs such as oxycodone or hydrocodone continue to cause overdoses, either on their own or when mixed with other drugs.
Naloxone Saves Lives
Fortunately, there are tools that can help reduce the number of deaths. The most important is naloxone.
Naloxone, also known as Narcan, is a medication that can stop opioid overdoses. Naloxone has been available since the 1970s, and while more and more people are getting the medication, there are still things people should know about how to use naloxone when someone is overdosing.
- Naloxone is easy to use—one form of naloxone just needs to be sprayed into a victim’s nose.
- In many cases, just one spray can stop the overdose, although some overdoses need more than that.
- Naloxone can either revive someone or slow down the overdose, giving paramedics and other first responders more time to provide treatment.
- Either way, overdose victims need to seek immediate medical help after using naloxone.
- Naloxone will only reverse an overdose if someone is overdosing on opioids; naloxone should be used, even if the administrator does not know what drugs the victim has used
- Naloxone will not harm someone who is not overdosing.
What the Public Should Know
Here are some things to know about naloxone:
- Paramedics and other first responders have used naloxone to save countless lives.
- The medication is safe and approved by the FDA.
- Naloxone is so safe and effective that it is available to people without a prescription.
- In Colorado, there is no age restriction on who can get naloxone from a pharmacy.
- Major pharmacy chains such as CVS or Walgreens either stock naloxone or can order it for customers.
What Communities Can Do
The Colorado Consortium for Prescription Drug Abuse Prevention is helping individuals and community groups learn more about naloxone. Here are some tools you can use to educate the public or yourself about naloxone.
- Bring Naloxone Home is the state’s public awareness campaign. You can find more resources at its website, www.BringNaloxoneHome.org.
- OpiRescue is an app that provides users with information about how to treat an overdose. Its website is OpiRescue.com, and it can be downloaded from the Apple App Store or Google Play.
Support for Professional Organizations
Hospitals and health care providers should consider working with the Colorado Naloxone Project. The organization’s goal is to ensure “all Colorado hospitals and emergency departments distribute naloxone to at-risk patients, placing naloxone — a lifesaving medication — in patients’ hands prior to their departure from the hospital.
Overdose Awareness Day in Colorado — #EndOverdoseCO
Opioids are just one way people can overdose. Nationwide, there have been several hundred thousand deaths.
Each overdose death is heartbreaking. To remember those who were lost, people around the world commemorate International Overdose Awareness Day. Several communities are organizing events. Here are some places you can find out more about the day.
- www.OverdoseDay.com – the worldwide site for International Overdose Awareness Day
- www.corxconsortium.org/OverdoseDay — the Consortium’s Overdose Awareness Day web page
- www.EndOverdoseCO.com – a page dedicated to providing organizations around the state with public awareness resources and helping people find events near them.
The Consortium and its partners will continue to provide more information and resources during Colorado Naloxone Awareness Month.